Format

Send to

Choose Destination
Pediatrics. 2018 Apr;141(Suppl 5):S434-S438. doi: 10.1542/peds.2017-1361.

HLA-A*31:01 and Oxcarbazepine-Induced DRESS in a Patient With Seizures and Complete DCX Deletion.

Author information

1
Clinical Pharmacogenomics Service.
2
Departments of Pharmacy and.
3
School of Pharmacy, Massachusetts College of Pharmacy and Health Sciences University, Boston, Massachusetts; and.
4
Division of Genetics and Genomics, and.
5
Departments of Pediatrics and.
6
Neurology, Boston Children's Hospital, Boston, Massachusetts.
7
Neurology, Harvard Medical School, Harvard University, Boston, Massachusetts.
8
Clinical Pharmacogenomics Service, shannon.manzi@childrens.harvard.edu.

Abstract

Oxcarbazepine is an antiepileptic drug (AED) commonly used as a first-line treatment option for focal epilepsy. Several AEDs, including carbamazepine, oxcarbazepine, and phenytoin are associated with various delayed-hypersensitivity reactions such as drug reaction with eosinophilia and systemic symptoms, Stevens-Johnson syndrome, or toxic epidermal necrolysis. The Food and Drug Administration-approved label for oxcarbazepine currently presents information regarding a pharmacogenomic association with the HLA antigen allele HLA-B*15:02 and hypersensitivity reactions in certain ancestry groups with a high incidence of this allele. However, unlike carbamazepine, screening for the presence of this allele is not routinely recommended before administration of oxcarbazepine. In practice, even with carbamazepine, HLA antigen testing is not always performed before initiating treatment because of lack of physician awareness of the recommendations and because of the desire to initiate treatment without delay. We present the clinical course of a pediatric patient with focal epilepsy refractory to several AEDs who developed drug reaction with eosinophilia and systemic symptoms after oxcarbazepine administration. The pharmacogenomic testing for various HLA antigen alleles was performed post hoc, and results were evaluated for structural similarities between AEDs and their molecular associations with HLA antigen proteins. In addition, we review the population-wide prevalence of various hypersensitivity reactions to AEDs and associated HLA antigen alleles. Finally, we discuss the potential utility of preemptive pharmacogenomic screening of patients before pharmacological treatment of epilepsy to assess the risk of developing hypersensitivity reactions.

PMID:
29610167
DOI:
10.1542/peds.2017-1361
[Indexed for MEDLINE]
Free full text

Conflict of interest statement

POTENTIAL CONFLICT OF INTEREST: Dr Picker is a founding member of Global Gene Corporation, a genomic data company, and is paid a monthly consultancy fee for 20 hours per week to provide scientific support toward the company’s mission of characterizing genomics in India, which includes trying to define the pharmacogenomic profiles for the populations; the other authors have indicated they have no potential conflicts of interest to disclose.

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center